Wisconsin, 2001

Tornado in Wisconsin, June 18, 2001

June 18, 2001 · NWS DLH · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
16
Property damage
$10 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 18, 1:30 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 1:30 PM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT MON JUN 18 2001

ALL MODELS INITIALIZED ESSENTIALLY THE SAME. ALTHO ALL WERE A LITTLE
OFF ON THE LOCATION OF THE SFC LOW IN SODAK...MEAN LYR MSTR FIELDS
WERE PRETTY ACCURATE. TRACK OF THE LOW TO THE NE ABOUT THE SAME ON
EACH MODEL...WITH THE AVN SHOWING A SOMEWHAT DEEPER CENTRAL PRESSURE
BY THE TIME THE LOW REACHES LK SUP. THIS DIFF SHOULD NOT AFFECT FCST
MUCH AND WILL PRBLY USE A BLEND OF ETA AND AVN WHERE ANY DIFFS ARE
SIG. MAIN ISSUE WILL BE CHANCES OF SVR THIS EVE WITH APPROACH OF
S/WV. WILL NOT REPEAT SWODY1 REASONING...BUT AGREE THAT BEST CHC
WILL BE S OF OUR CWA WHERE AMS WILL HAVE LONGER PD OF SFC HTG AND
BTR CHC TO BREAK CAP. THIS IS ALSO THE AREA OF HIGHEST CAPE AND
LOWEST LI VALUES THIS EVE. STILL CANNOT RULE OUT PSBLTY OF SVR OVR
OUR SRN TIER WHERE LI/S ARE EXPECTED TO REACH -6 WITH CAPES UP TO
2000 J/KG...AND WILL INCLUDE THIS WORDING IN NEW ZFP. ST LYR OVR
MUCH OF OUR CWA WILL RETARD SFC HTG AND HELP REINFORCE WFNT TO OUR S
AS A FOCUS FOR CNVCTV DVLMT. BEYOND 1ST PD...SFC HIGH SHOULD BRING A
RELATIVELY DRY PD...BUT WILL HAVE TO RETAIN AT A SLGT OR LOW CHC POP
FOR TUE NGT/WED AS UPR TROF SWINGS ACRS RGN AND LI/S DIP AGN TO ABT
-2. MODEL AGMT EXTENDS TO MOS PRODUCTS AS WELL...AND LOOKS RSNBL.
CLD CVR TNGT WILL ACT AGAINST BRIEF PD OF CAA. GOOD WAA NEVER GETS
STARTED...BUT FEWER CLDS ON TUE SHOULD HELP BOOST US BACK UP TO NEAR
70.

.DLH...NONE.

ERF

In the hours before

Special weather statement, Jun 18, 6:20 PM CST, 46 minutes before
MNZ033-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH DISCONTINUED FOR SOUTHERN CASS COUNTY...

THE THREAT HAS MOVED EAST OF SOUTHERN CASS COUNTY. THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN DISCONTINUED FOR THAT AREA.
HOWEVER...THE WATCH REMAINS IN EFFECT FOR NORTHERN CASS AND CROW
WING COUNTIES THROUGH 9 PM CDT.

CS

The radar

The Duluth radar (KDLH), 122 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Burnett

When
June 18, 7:06 PM CST to 7:51 PM CST
Where
Burnett County, 2 mi E of Grantsburg
Rating
F3
Path length
30 mi
Path width
880 yd
Deaths
2 direct, 0 indirect
Injuries
16 direct, 0 indirect
Property damage
$10 million
Reported by
TRAINED SPOTTER
Coordinates
45.783, -92.650

The tornado touched down at 806 pm local daylight time 1.5 miles east of Grantsburg and traveled east at an average speed of 40 mph through the village of Siren to the Washburn County line, then continued on to a point 3 miles west of Spooner. The path of the tornado averaged 1/8 to 1/4 mile, but reached its greatest width of ½ mile as it approached Siren around 820 pm, where it did F-3 damage. Two people were killed by the tornado, and there were 16 injuries. Four hundred homes were destroyed, 200 in Siren alone, with 280 homes damaged, and 60 businesses destroyed or damaged. Most of the damage occurred in an 8-block area of Siren. Approximately 14,000 acres of trees were leveled along the tornado path. The two people killed were in Dewey Township, about 14 miles east of Siren. An 80-year-old woman was crushed by a falling wall while trying to get to the basement, and a 77-year-old man was found dead about 100 yards from his demolished home, presumably thrown there by tornado-force winds. Many buildings in the path of the tornado through Dewey Township, including the Dewey Town Hall, were destroyed as well. Power lines, trees, and buildings were also damaged or destroyed at Alpha, Falun, and Mud Hen Lake along the path of the tornado between Grantsburg and Siren. Fifteen cows were lost when a barn collapsed near Falun. Some were killed outright. Others were injured and had to be put down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Burnett2001-06-1880FemalePermanent HomeDirect
Tornado, Burnett2001-06-1877MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyThe tornado archive for Wisconsin, 2001Warnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261853.